Pathwidth is NP-Hard for Weighted Trees

  • Rodica Mihai
  • Ioan Todinca
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5598)

Abstract

The pathwidth of a graph G is the minimum clique number of H minus one, over all interval supergraphs H of G. We prove in this paper that the pathwidth problem is NP-hard for particular subclasses of chordal graphs, and we deduce that the problem remains hard for weighted trees. We also discuss subclasses of chordal graphs for which the problem is polynomial.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Barrière, L., Flocchini, P., Fraigniaud, P., Santoro, N.: Capture of an intruder by mobile agents. In: Proceedings 14th ACM Symposium on Parallel Algorithms and Architectures (SPAA), pp. 200–209. ACM, New York (2002)Google Scholar
  2. 2.
    Bienstock, D., Seymour, P.: Monotonicity in graph searching. J. Algorithms 12(2), 239–245 (1991)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bodlaender, H.L., Kloks, T.: Efficient and constructive algorithms for the pathwidth and treewidth of graphs. J. Algorithms 21(2), 358–402 (1996)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bodlaender, H.L., Kloks, T., Kratsch, D.: Treewidth and pathwidth of permutation graphs. SIAM J. on Discrete Math. 8, 606–616 (1995)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Brandstädt, A., Le, V.B., Spinrad, J.P.: Graph classes: a survey. Society for Industrial and Applied Mathematics, Philadelphia (1999)Google Scholar
  6. 6.
    Breisch, R.: An intuitive approach to speleotopology. Southwestern Cavers VI(5), 72–78 (1967)Google Scholar
  7. 7.
    Chou, H.-H., Ko, M.-T., Ho, C.-W., Chen, G.-H.: Node-searching problem on block graphs. Discrete Appl. Math. 156(1), 55–75 (2008)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Ellis, J., Markov, M.: Computing the vertex separation of unicyclic graphs 192, 123–161 (2004)Google Scholar
  9. 9.
    Ellis, J.A., Sudborough, I.H., Turner, J.: The vertex separation and search number of a graph 113, 50–79 (1994)Google Scholar
  10. 10.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, New York (1980)MATHGoogle Scholar
  11. 11.
    Gravano, A., Durán, G.: The intersection between some subclasses of circular-arc and circle graphs. Congressus Numerantium 159, 183–192 (2002)MathSciNetMATHGoogle Scholar
  12. 12.
    Gustedt, J.: On the pathwidth of chordal graphs. Discrete Applied Mathematics 45(3), 233–248 (2003)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Heggernes, P., Suchan, K., Todinca, I., Villanger, Y.: Characterizing minimal interval completions. In: Thomas, W., Weil, P. (eds.) STACS 2007. LNCS, vol. 4393, pp. 236–247. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  14. 14.
    Kinnersley, N.G.: The vertex separation number of a graph equals its path-width. Inf. Process. Lett. 42(6), 345–350 (1992)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Kirousis, M., Papadimitriou, C.H.: Searching and pebbling. Theor. Comput. Sci. 47(2), 205–218 (1986)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Kloks, T.: Treewidth of circle graphs. Intern. J. Found. Comput. Sci. 7, 111–120 (1996)CrossRefMATHGoogle Scholar
  17. 17.
    Kloks, T., Bodlaender, H.L., Müller, H., Kratsch, D.: Computing treewidth and minimum fill-in: all you need are the minimal separators. In: Lengauer, T. (ed.) ESA 1993. LNCS, vol. 726, pp. 260–271. Springer, Heidelberg (1993)CrossRefGoogle Scholar
  18. 18.
    LaPaugh, A.S.: Recontamination does not help to search a graph. Journal of the ACM 40, 224–245 (1993)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Megiddo, N., Hakimi, S.L., Garey, M.R., Johnson, D.S., Papadimitriou, C.H.: The complexity of searching a graph. Journal of the ACM 35, 18–44 (1988)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Mihai, R., Todinca, I.: Pathwidth is NP-hard for weighted trees. Research Report RR-2009-03, LIFO – Université d’Orléans (2009)Google Scholar
  21. 21.
    Monien, B., Sudborough, I.: Min cut is np-complete for edge weighted treees. Theoretical Computer Science 58, 209–229 (1988)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Nisse, N.: Connected graph searching in chordal graphs. Discrete Appl. Math. (in press)Google Scholar
  23. 23.
    Parsons, T.: The search number of a connected graph. In: Proceedings of the 9th Southeastern Conference on Combinatorics, Graph Theory, and ComputingGoogle Scholar
  24. 24.
    Parsons, T.: Pursuit-evasion in a graph. In: Theory and Applications of Graphs. Springer, Heidelberg (1976)Google Scholar
  25. 25.
    Peng, S.-L., Ho, C.-W., Hsu, T.-S., Ko, M.-T., Tang, C.Y.: Edge and node searching problems on trees. Theoretical Computer Science 240, 429–446 (2000)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Peng, S.-L., Yang, Y.-C.: On the treewidth and pathwidth of biconvex bipartite graphs. In: Cai, J.-Y., Cooper, S.B., Zhu, H. (eds.) TAMC 2007. LNCS, vol. 4484, pp. 244–255. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  27. 27.
    Petrov, N.N.: A problem of pursuit in the absence of information on the pursued. Differentsial nye Uravneniya 18, 1345–1352 (1982)MathSciNetGoogle Scholar
  28. 28.
    Robertson, N., Seymour, P.: Graph minors. I. Excluding a forest. Journal of Combinatorial Theory Series B 35, 39–61 (1983)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Skodinis, K.: Construction of linear tree-layouts which are optimal with respect to vertex separation in linear time 47, 40–59 (2003)Google Scholar
  30. 30.
    Suchan, K., Todinca, I.: Pathwidth of circular-arc graphs. In: Brandstädt, A., Kratsch, D., Müller, H. (eds.) WG 2007. LNCS, vol. 4769, pp. 258–269. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  31. 31.
    Sundaram, R., Sher Singh, K., Pandu Rangan, C.: Treewidth of circular-arc graphs. SIAM J. Discrete Math. 7, 647–655 (1994)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Yannakakis, M.: Computing the minimum fill-in is NP-complete. SIAM Journal on Algebraic and Discrete Methods 2, 77–79 (1981)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Rodica Mihai
    • 1
  • Ioan Todinca
    • 2
  1. 1.Department of InformaticsUniversity of BergenBergenNorway
  2. 2.LIFO, Université d’OrléansOrléans Cedex 2France

Personalised recommendations